Alert archive / New Mexico / Special Weather Statements in 2017

Special Weather Statement, NWS Albuquerque, NM

August 6, 2017San Miguel County, New Mexico

NWS Albuquerque, NM issued this special weather statement at Aug 6, 2017, 2:42 PM MDT for San Miguel County, New Mexico. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2017, 2:42 PM MDT (20:42 UTC)
Expired
Aug 6, 2017, 3:15 PM MDT
In force
33 min
Issued by
NWS Albuquerque, NM

County San Miguel County, NM

The radar

The Albuquerque radar (KABX), 165 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.7 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2017-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2017-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
1651 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

424 
WWUS85 KABQ 062042
SPSABQ

Special Weather Statement
National Weather Service Albuquerque NM
242 PM MDT SUN AUG 6 2017
 
NMZ515-529-062115-
Northeast Highlands-East Slopes Sangre de Cristo Mountains-
242 PM MDT SUN AUG 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SAN MIGUEL COUNTY
UNTIL 315 PM MDT...

At 241 PM MDT, Doppler radar was tracking a strong thunderstorm over
Las Vegas, moving northeast at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Las Vegas, Storrie Lake State Park, Romeroville and Montezuma. 

This includes Interstate 25 between Mile Markers 340 and 360.
 
If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3578 10507 3556 10492 3550 10525 3566 10536
      3581 10513 3581 10511
TIME...MOT...LOC 2041Z 239DEG 5KT 3562 10523 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this special weather statement went out at Aug 6, 2:38 PM MDT, 4 minutes earlier.

Area forecast discussion, Aug 6, 2:38 PM MDT, 4 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
238 PM MDT Sun Aug 6 2017

.SYNOPSIS...
A backdoor cold front will lead to an uptrend in storm coverage and
intensity east of the Central Mountain Chain today and especially
Monday evening when locally heavy rainfall and flash flooding are
possible. More specifically, the East Central and Southeast Plains
will be in for a round of heavy rain producing storms Monday evening
overnight into Tuesday morning. Otherwise, a ridge of high pressure
with build over New Mexico going into mid week, with a downtrend in
daily rounds of storms and an uptrend in temperatures. Look for an
uptrend in storms toward the end of the week and into next weekend as
monsoonal moisture surges back over the state.

&&

.DISCUSSION...
Another relative down day in terms of storm coverage/intensity so far,
except that a backdoor front across eastern New Mexico will likely
lead to a convective uptrend over the next several hours. The latest
LAPS convective analysis shows sbCAPE values of 2000-3000 J/Kg and
LIs of -5 to -7C behind the front where surface dewpoint temperatures
are in the low to mid 60s. Latest KFDX VAD wind profile shows decent
directional shear in the lower atmosphere, so given the instability
we're expecting some strong to potentially low-end severe storms
late this afternoon and evening. Elsewhere this afternoon/evening,
garden variety storms are expected with little wetting rain (i.e. >=
0.10").

Monday is looking more interesting in terms of severe and flash flood
potential across the Eastern Plains behind the backdoor front. The
12z GFS and NAM shows significant QPF Monday afternoon and overnight
across the East Central and Southeast Plains, possibly as far west as
the highlands. Both models show PWATs increasing to near 2.0" in the
Pecos River Valley south of Santa Rosa Monday evening, with
relatively slow storm motion. For now, added a mention of locally
heavy rainfall to portions of the Eastern Plains, but later shifts
will need to look closer at the need for a flash flood watch for
Monday night.

Going into mid week, the upper high south of New Mexico will build
over the state, leading to a convective downtrend with PWATs going
below normal and temperatures trending back to near/above normal.
Look for PWATs and storms to trend back up toward the end of the work
week and into the weekend as the upper high shifts back south or
southeast of New Mexico and another backdoor front helps to recharge
moisture over the state. The 12z GFS, in particular, is painting a
very wet picture for next weekend.

11

&&

.FIRE WEATHER...
Daily rounds of afternoon convection and monsoonal moisture will
continue through the forecast period. This will fire weather
concerns fairly low over most of the region. Through Wednesday, the
bulk of the convection will remain over the eastern half of the as
the ridge axis recenters along the AZ/NM border. This will produce a
drying trend over the western half of the state with daytime RH
values lowering into the 20-30 percent range west of the Central
Mountains. The driest day is expected to be Wednesday with minimum
RH values in the 15-20 percent range over west central New Mexico.
Overnight recoveries during this time will remain excellent with
values over 65 percent. Haines values will also peak on Wednesday
with values of 4-5 over most of western NM with an area of 6 near
the Four Corners region. Winds will remain 10 mph or less over most
of the forecast area through mid-week.

By Thursday, the ridge axis will shift back eastward, allowing for
showers and thunderstorms to return to the west and diminish
slightly over the east. Minimum RH values will respond accordingly
with minimums in the 25-35 percent rage with excellent recoveries.

54/Fontenot

&&

.AVIATION...
18Z TAF CYCLE

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  59  89  61  90 /  20  10   0   5
Dulce...........................  52  83  53  83 /  50  30  10  20
Cuba............................  56  83  55  83 /  40  20  10  20
Gallup..........................  54  86  52  87 /  10   5   0   0
El Morro........................  51  83  51  84 /  10   5   0   5
Grants..........................  52  86  53  87 /  10   5   5   5
Quemado.........................  55  84  56  85 /  10   5   0   0
Glenwood........................  61  91  62  91 /  10   5   0   0
Chama...........................  48  75  49  76 /  60  40  20  20
Los Alamos......................  58  79  58  80 /  50  40  30  20
Pecos...........................  55  78  57  79 /  60  30  50  20
Cerro/Questa....................  52  76  51  77 /  70  60  30  30
Red River.......................  46  68  47  69 /  70  60  40  30
Angel Fire......................  45  71  46  73 /  70  60  60  30
Taos............................  53  79  51  81 /  60  40  40  20
Mora............................  51  73  52  75 /  70  60  60  30
Espanola........................  59  84  60  85 /  40  30  20  20
Santa Fe........................  58  83  60  82 /  50  20  30  20
Santa Fe Airport................  56  85  58  86 /  30  20  20  10
Albuquerque Foothills...........  64  88  64  89 /  20   5  20  10
Albuquerque Heights.............  65  89  66  90 /  20   5  10   5
Albuquerque Valley..............  63  91  63  92 /  20   5  10   5
Albuquerque West Mesa...........  65  89  65  90 /  20   5  10  10
Los Lunas.......................  62  92  63  92 /  20   5  10   5
Rio Rancho......................  66  89  64  90 /  20   5  10  10
Socorro.........................  67  92  65  93 /  20   5  10  10
Sandia Park/Cedar Crest.........  56  83  56  84 /  30  10  30  20
Tijeras.........................  60  85  58  85 /  20  10  30  20
Moriarty/Estancia...............  59  85  57  86 /  20  20  30  10
Clines Corners..................  55  80  56  81 /  30  30  50  20
Gran Quivira....................  60  84  58  84 /  20  20  20  10
Carrizozo.......................  61  87  61  86 /  10  10  20  20
Ruidoso.........................  58  79  56  79 /  20  40  50  30
Capulin.........................  54  72  54  74 /  70  60  60  40
Raton...........................  54  75  54  79 /  60  60  60  40
Springer........................  55  77  56  80 /  60  60  60  30
Las Vegas.......................  53  76  52  78 /  60  60  60  30
Clayton.........................  61  75  58  77 /  60  50  60  30
Roy.............................  59  76  57  76 /  70  60  60  30
Conchas.........................  65  83  62  84 /  60  40  50  20
Santa Rosa......................  63  82  61  83 /  60  30  60  20
Tucumcari.......................  65  83  63  85 /  60  40  50  20
Clovis..........................  66  81  62  81 /  60  50  50  20
Portales........................  67  82  63  82 /  60  40  60  20
Fort Sumner.....................  67  84  63  83 /  50  30  60  20
Roswell.........................  68  89  65  86 /  30  30  60  20
Picacho.........................  65  83  61  81 /  30  40  60  40
Elk.............................  62  81  59  79 /  20  50  60  50

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

11
Hazardous weather outlook, Aug 6, 3:38 AM MDT, 11 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
338 AM MDT Sun Aug 6 2017

NMZ501>540-071100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
338 AM MDT Sun Aug 6 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Showers and thunderstorms with locally heavy rainfall will impact
eastern NM today and tonight. There is also a marginal risk for
severe thunderstorms across the eastern plains where large hail and
strong downburst winds are possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Heavy rainfall is expected Monday through Thursday along and east of
the central mountain chain, where localized areas of flash flooding
may occur. The most susceptible areas will be within steep terrain
and where heavy rainfall has saturated soils over the past week.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637.

Guyer

In the hours before

Special weather statement, Aug 6, 2:42 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
242 PM MDT SUN AUG 6 2017

NMZ515-529-062115-
Northeast Highlands-East Slopes Sangre de Cristo Mountains-
242 PM MDT SUN AUG 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SAN MIGUEL COUNTY
UNTIL 315 PM MDT...

At 241 PM MDT, Doppler radar was tracking a strong thunderstorm over
Las Vegas, moving northeast at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Las Vegas, Storrie Lake State Park, Romeroville and Montezuma.

This includes Interstate 25 between Mile Markers 340 and 360.

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3578 10507 3556 10492 3550 10525 3566 10536
      3581 10513 3581 10511
TIME...MOT...LOC 2041Z 239DEG 5KT 3562 10523

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 2:48 PM MDTSpecial Weather StatementABQRoosevelt27 min
Aug 6, 2:52 PM MDTAreal Flood AdvisoryABQSan Miguel113 min
Aug 6, 3:25 PM MDTSpecial Weather StatementABQSan Miguel35 min
Aug 6, 3:27 PM MDTSpecial Weather StatementABQRoosevelt33 min
Aug 6, 3:58 PM MDTAreal Flood AdvisoryABQGuadalupe2 hr
Aug 6, 4:02 PM MDTSpecial Weather StatementABQRoosevelt28 min
Aug 6, 4:10 PM MDTSpecial Weather StatementABQDe Baca35 min
Aug 6, 4:22 PM MDTSpecial Weather StatementABQDe Baca23 min
Aug 6, 4:25 PM MDTSpecial Weather StatementABQSan Miguel35 min
Aug 6, 4:54 PM MDTAreal Flood AdvisoryABQDe Baca, Quay, Roosevelt111 min
Aug 6, 4:59 PM MDTSpecial Weather StatementABQGuadalupe31 min
Aug 6, 5:05 PM MDTAreal Flood AdvisoryABQUnion115 min
Aug 6, 5:18 PM MDTSpecial Weather StatementABQDe Baca27 min
Aug 6, 5:23 PM MDTAreal Flood AdvisoryABQDe Baca112 min
Aug 6, 5:27 PM MDTSevere Thunderstorm WarningABQChaves, De Baca30 min
Aug 6, 5:31 PM MDTSpecial Weather StatementABQGuadalupe29 min
Aug 6, 5:47 PM MDTSpecial Weather StatementABQHarding28 min

Nearby

Special Weather Statements in New Mexico, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.